Alert archive / New York / Small Craft Advisories in 2024

Small Craft Advisory 69, NWS Buffalo, NY

September 24, 2024

NWS Buffalo, NY issued this small craft advisory at Sep 24, 2024, 3:50 AM EDT. It took effect at Sep 24, 2024, 7:00 PM EDT. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Sep 24, 2024, 3:50 AM EDT (07:50 UTC)
In effect from
Sep 24, 2024, 7:00 PM EDT
Expired
Sep 26, 2024, 2:00 AM EDT
In force
31 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

137 
WHUS71 KBUF 240750
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
350 AM EDT Tue Sep 24 2024

LEZ040-041-241600-
/O.NEW.KBUF.SC.Y.0069.240924T2300Z-240925T1200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
350 AM EDT Tue Sep 24 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 8 AM
EDT WEDNESDAY...

* WHAT...South winds 15 to 25 knots and waves 2 to 4 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...From 7 PM this evening to 8 AM EDT Wednesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ045-241600-
/O.NEW.KBUF.SC.Y.0069.240925T0200Z-240926T0600Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
350 AM EDT Tue Sep 24 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 2 AM
EDT THURSDAY...

* WHAT...Southeast winds 15 to 25 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...From 10 PM this evening to 2 AM EDT Thursday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hitchcock
6 follow-up statements
236 
WHUS71 KBUF 241323
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
923 AM EDT Tue Sep 24 2024

LEZ040-041-242130-
/O.CON.KBUF.SC.Y.0069.240924T2300Z-240925T1200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
923 AM EDT Tue Sep 24 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO 8 AM EDT WEDNESDAY...

* WHAT...South winds 15 to 25 knots expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...From 7 PM this evening to 8 AM EDT Wednesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ045-242130-
/O.CON.KBUF.SC.Y.0069.240925T0200Z-240926T0600Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
923 AM EDT Tue Sep 24 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 2 AM EDT THURSDAY...

* WHAT...Southeast winds 15 to 25 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...From 10 PM this evening to 2 AM EDT Thursday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
553 
WHUS71 KBUF 242122
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
522 PM EDT Tue Sep 24 2024

LEZ040-041-250530-
/O.CON.KBUF.SC.Y.0069.240924T2300Z-240925T1200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
522 PM EDT Tue Sep 24 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT
WEDNESDAY...

* WHAT...South winds 15 to 25 knots expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 8 AM EDT Wednesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ045-250530-
/O.CON.KBUF.SC.Y.0069.240925T0200Z-240926T0600Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
522 PM EDT Tue Sep 24 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 2 AM EDT THURSDAY...

* WHAT...Southeast winds 15 to 25 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...From 10 PM this evening to 2 AM EDT Thursday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
506 
WHUS71 KBUF 250427
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1227 AM EDT Wed Sep 25 2024

LEZ040-041-251200-
/O.CON.KBUF.SC.Y.0069.000000T0000Z-240925T1200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1227 AM EDT Wed Sep 25 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS
MORNING...

* WHAT...South winds 15 to 25 knots.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ045-251230-
/O.CON.KBUF.SC.Y.0069.000000T0000Z-240926T0600Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
1227 AM EDT Wed Sep 25 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT
THURSDAY...

* WHAT...Southeast winds 15 to 25 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...Until 2 AM EDT Thursday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
796 
WHUS71 KBUF 251113
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
713 AM EDT Wed Sep 25 2024

LEZ040-041-251215-
/O.CAN.KBUF.SC.Y.0069.000000T0000Z-240925T1200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
713 AM EDT Wed Sep 25 2024

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves have dropped below small craft advisory criteria.

$$

LOZ045-252000-
/O.CON.KBUF.SC.Y.0069.000000T0000Z-240926T0600Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
713 AM EDT Wed Sep 25 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT
THURSDAY...

* WHAT...Southeast winds 15 to 25 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...Until 2 AM EDT Thursday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
953 
WHUS71 KBUF 251939
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
339 PM EDT Wed Sep 25 2024

LOZ045-260345-
/O.CON.KBUF.SC.Y.0069.000000T0000Z-240926T0600Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
339 PM EDT Wed Sep 25 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT
THURSDAY...

* WHAT...South winds 15 to 25 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...Until 2 AM EDT Thursday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
Reynolds
621 
WHUS71 KBUF 260538
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
138 AM EDT Thu Sep 26 2024

LOZ045-260645-
/O.EXP.KBUF.SC.Y.0069.000000T0000Z-240926T0600Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
138 AM EDT Thu Sep 26 2024

...SMALL CRAFT ADVISORY WILL EXPIRE AT 2 AM EDT EARLY THIS
MORNING...

Winds and waves will continue to gradually diminish overnight.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Sep 24, 12:57 AM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, Sep 24, 12:57 AM EDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1257 AM EDT Tue Sep 24 2024

.SYNOPSIS...
As a mid-level disturbance departs the region, a few rain showers
will linger through the nighttime hours. An approaching and crossing
warm front will bring a round of widespread rain showers Tuesday
afternoon and night. A cold front may keep some showers into
Wednesday. Temperatures will trend above normal through mid week.

&&

.NEAR TERM /THROUGH TODAY/...
Weak surface low pressure over Lake Erie will degrade into an
inverted surface trough tonight, while an associated surface
boundary remains situated near or just west of BUF/IAG. Cloud cover
will linger through the night, with a few mainly light showers with
overall weak forcing. The majority of the scattered showers will
focus along a convergence zone from Allegany County northward to
areas just west of the Genesee River.

Low temperatures tonight will range from the lower 50s on the Tug
Hill, to mid 50s to lower 60s across the lake plains of Western NY
with persistent southeast downslope flow.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
A deep longwave trough will advance from the Mississippi Valley
Tuesday towards the Great Lakes and Ohio Valley by Wednesday. Models
are in decent agreement that the large-scale trough will evolve
separate northern and southern stream components, with a closed
cutoff low developing near the Ohio-Mississippi River confluence,
and a negative tilt trough and/or closed low develop across eastern
Ontario into Quebec by Thursday morning.

Tuesday morning will be mainly dry, with a few isolated showers at
most across the region.  However, during the afternoon, a shortwave
embedded in the developing northern portion of the large scale
trough will cross the Great Lakes and surface low pressure will lift
into lower Michigan by Tuesday night. With lift supported by the
shortwave and a surface warm front, and strengthening southwest flow
bringing precipitable water values in the 1.5 to 1.6 inch range by
Tuesday evening, widespread showers appear to be a good bet later
Tuesday and Tuesday night.

On Wednesday, as the Michigan surface low lifts into Quebec, the
system cold front will be dragged across the eastern Lakes and
reside in the eastern portions of the forecast area by afternoon. A
weak wave along the boundary may keep higher PoPs going here, while
drier air tries to build in behind the boundary in western New York,
leading to a drier forecast. This drier air becomes more widespread
across the region by Thursday as the northern shortwave trough axis
shifts more towards New England, although a few showers may continue
in the eastern Lake Ontario region, closest to sufficient moisture
and forcing.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Dry weather appears likely through at least the Thursday night
through Saturday period.  A ridge appears likely to set up in the
western New York area between upper level low pressure across the
Canadian Maritimes, and another upper low centered somewhere in or
near the Lower Mississippi Valley.  The only fly in the ointment
could be related to this week's potential Gulf tropical activity, as
a small bit of moisture from what would be remnants at that
point could sneak into areas south and west of Buffalo on
Saturday, producing some showers.

Uncertainty regarding the Mississippi Valley upper low increases
thereafter according to model cluster analysis, with the slight
majority of scenarios keeping the low center more or less in place,
while others try to open the system and eject it to the northeast.
This latter scenario would lead to a wetter forecast for western New
York by the end of the forecast period. Given this uncertainty, the
NBM idea of some low PoPs across areas generally near and west of I-
390 during the Sunday/Monday period is a good one. Temperatures will
continue run a little above normal overall.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Scattered showers will continue through the early morning hours,
especially just west of the Genesee Valley. CIGS across Western NY
will continue to run mainly MVFR for lower elevations and IFR across
the higher terrain of the western Southern Tier through the morning
hours. Meanwhile, areas east of Lake Ontario will stay dry with VFR
CIGS.

Surface low pressure and a strong upper level system will move from
near Lake Michigan this morning northeast across the central and
eastern Great Lakes later today through tonight. A broad area of
ascent ahead of this system will bring another round of widespread
rain showers, entering Western NY midday to mid afternoon, then
spreading east across the rest of the area later this afternoon
through tonight. Pockets of moderate rain may bring a few periods of
lower VSBY.

Expect widespread MVFR/IFR CIGS across Western NY this afternoon,
spreading east across the remainder of the area tonight. IFR will be
favored across higher elevations. S/SE downslope flow will try to
hold the CIGS higher across the lake plains including most of the
terminals. MVFR CIGS are still likely, but the downslope flow may
help to keep IFR at bay this afternoon through tonight.

Outlook...

Wednesday...MVFR/IFR with showers likely. A few widely scattered
thunderstorms possible.

Thursday...MVFR east of Lake Ontario with a chance of showers.
Becoming mainly VFR elsewhere.

Friday through Saturday...Mainly VFR. Local IFR in valley fog
across the Southern Tier each overnight and morning.

&&

.MARINE...
Southeast wind will continue through tonight, approaching 20
knots over the offshore waters of eastern Lake Ontario. Waves of
3 to 5 feet can be expected here along the Canadian border
waters.

South to southeast wind will continue into Wednesday as a
cold front stalls over the lower Great Lakes. Once this front
passes on Wednesday, winds will veer through southwest and to a
westerly direction during the Wednesday night/Thursday period.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...HSK
LONG TERM...HSK
AVIATION...Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, Sep 23, 4:32 AM EDT, 23 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
432 AM EDT Mon Sep 23 2024

NYZ001>008-010>014-019>021-085-240930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
432 AM EDT Mon Sep 23 2024

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-240930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
432 AM EDT Mon Sep 23 2024

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

Nearby

Small Craft Advisories in New York, 2024Every small craft advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.